Wyoming, 2022High Wind in Wyoming, December 4, 2022
December 4, 2022 · NWS CYS · 1 event in 1 county or zone
Strong winds reported around Arlington 4th of December 2022.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds reported around Arlington 4th of December 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 4, 10:47 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 4, 10:47 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1047 AM MST Sun Dec 4 2022
.SHORT TERM...(Today through Monday night)
Issued at 305 AM MST Sun Dec 4 2022
Current surface observations across the area show temperatures not
quite as cold as yesterday morning with readings in the teens to
mid 20s across the eastern plains of western Nebraska and
southeast Wyoming. Further west, cloud cover from mountain wave
clouds, and the retreating arctic cold front, has kept
temperatures relatively mild and generally in the 30s. Expect lows
to eventually drop into the 20s to near 30 in these locations
once the cloud cover dissipates a little towards dawn. Otherwise,
quiet day today with increasing winds for the Wind Prone areas by
this afternoon.
Primary forecast concern today and tonight will be locally strong
winds for the Wind Prone areas. Not the best set up this season
with marginal low level pressure gradients present ahead of the
next Pacific disturbance and associated jet energy. However,
models still show impressive low level subsidence and evidence of
strong mountain wave activity. 700mb winds continue to be around
55 to 60 knots for a time tonight. In-house models and NBM 4.1
have been consistent with showing winds around or slightly above
60 MPH. Therefore, upgraded the High Wind Watch to a Warning for
the most favorable locations including the Arlington/Elk Mountain
area and the I-80 Summit. The overall pattern favors these
locations a bit more than the other due to persistent westerly
flow and the best low level pressure gradients. Not nearly as
confident with the Bordeaux area with in-house models trending
lower with probabilities, but still kept the High Wind Watch out
for now. Added the southern Laramie Range foothills to the Watch
since peak subsidence and a breaking mountain wave are possible in
this area towards early Monday morning. Winds and downslope flow
should keep low temperatures in the upper 20s to mid 30s for most
of the night along and west of the I-25 corridor. The arctic front
across the Dakotas is expected to return to east central Wyoming
and the northern Nebraska Panhandle tonight with temps dropping
into the teens overnight. This front will eventually lower the
winds across the Wind Prone early Monday as it moves south across
the eastern plains.
For Monday and Monday night, possibly a tricky forecast setting up
for mainly the eastern plains, but also in the mountains. Upper
level disturbance and strong 125 kt jet will interact with the
arctic front moving southward across the eastern plains of far
eastern Wyoming and western Nebraska. These arctic boundaries tend
to be tricky in this area and tough to predict movement and
location. Although models are showing this front only clipping the
I-25 corridor, would not be surprised if this airmass moves into
the Laramie Range and stalls for a time Monday night. Models have
trended higher on QPF and snowfall as this disturbance interacts
with the front, so increased POP and added light accumulations of
snow to the I-80 corridor from Arlington eastward towards the
southern Nebraska Panhandle where model Omega shows the best lift
and some WAA aloft. Not expecting much accumulation from this
system, but with the arctic airmass nearby and the potential for
icy roads due to daytime temperatures in the low 40s on Monday,
wanted to add something to alert of possible travel impacts.
Otherwise, the Sierra Madre Range should do pretty well with this
persistent light to moderate upslope snowfall, so issued a Winter
Weather Advisory for 5 to 10 inches of snow and locally higher
amounts. Included the Snowy Range, but mainly the northern
portion of the zone which tends to do well in westerly flow. Will
have to monitor the foothills (Arlington/Elk Mountain) and the
I-80 Summit since 1 to 2 inches of snow are possible, but not
expecting anything more than minor impacts at this time.
.LONG TERM...(Tuesday - Saturday)
Issued at 200 AM MST Sun Dec 4 2022
Looking ahead into the middle of next week, should see fairly
steady temperatures near to slightly below normal for early
December along with a windy pattern, through maybe not necessarily
high winds. Zonal flow aloft will continue Tuesday as the
moisture stream steadily shifts south into CO as an upper level
low off the CA coast digs southeast. This should reduce the chance
of mountain snowfall for the Sierra Madres, though cannot rule
out additional light accumulations. 700mb flow will reach around
40 kt for the area leading to breezy conditions across southeast
WY. While not expecting high winds, gusts 40-50 mph will still be
possible for the wind-prone locations. The upper level low off the
CA coast earlier in the week will quickly eject across the
central plains headed into Thursday as another system approaches
the Pacific coast late in the week. Should see MSLP gradients
tighten up across the Laramie Range with increasing 700mb flow
resulting in another chance for elevated winds for the wind-prone
locations and areas east of the South Laramie Range. Precipitation
chances look minimal at this time for Saturday, with portions of
Carbon and Albany Co having the best chance to see some snowfall.
However, west/northwest flow will dry out precipitation for areas
farther east. Did trend temperatures slightly downward for the
weekend as 700mb temps drop towards -15C behind this system per
the latest GFS/GEFS.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1038 AM MST Sun Dec 4 2022
Mostly VFR expected for the forecast period, though KRWL and KLAR
have a possibility for CIG/VIS reductions with light snow showers
developing in the vicinity Monday morning. Elsewhere, increasing
mid-level cloud cover is likely overnight, but should remain VFR.
Otherwise, mostly a wind forecast with stronger winds in Wyoming.
Expect gusts around 25 to 30 knots this afternoon in WY, which
will decouple from the surface after sundown. However, strong
winds are expected to develop just above the surface overnight, so
significant LLWS is likely at KLAR and KCYS. Strong westerly
winds could occasionally breach the shallow surface inversion at
KCYS and KLAR, bringing overnight gusts in, but the timing of this
is uncertain since this will likely be related to mountain wave
activity. Nebraska panhandle terminals can expect winds to shift
to the N or NE early Monday as a weak front slides through.
&&
.FIRE WEATHER...
Issued at 200 AM MST Sun Dec 4 2022
No fire weather concerns this week with a remnant surface snow
pack, near to below average temperatures, and daytime humidities
above 30 percent each day.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through Monday morning for WYZ106-117.
High Wind Warning until 11 AM MST Monday for WYZ110-116.
Winter Weather Advisory from 9 PM this evening to 8 AM MST
Tuesday for WYZ112-114.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...MB
AVIATION...MN
FIRE WEATHER...TJTHazardous weather outlook, Dec 4, 5:31 AM MST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
531 AM MST Sun Dec 4 2022
NEZ019>021-054-055-WYZ103>105-109-111>115-118-119-051245-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
531 AM MST Sun Dec 4 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Westerly winds are expected to increase late this afternoon and
tonight, mainly west of Interstate 25. Sudden but brief gusts up
to 60 MPH are possible near the mountains.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Breezy conditions are expected across southeast Wyoming through
Wednesday. Light snow is expected to develop tonight across the
mountains and by Monday evening across the high valleys and high
plains. Winter Weather Advisory is in effect for the mountains for
6+ inches of snow. For the lower elevations, a dusting to one inch
of snow is possible which may create local travel impacts.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-110-116-117-051245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
531 AM MST Sun Dec 4 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty west to southwest winds expected to develop today and continue
into Monday, mainly across the wind prone areas. Wind gusts up to
65 mph will be possible. Additional light snowfall and the strong
winds may create patchy blowing snow.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Periods of very windy conditions are expected through most of next
week.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-095-096-WYZ101-102-107-108-051245-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
531 AM MST Sun Dec 4 2022
This hazardous weather outlook is for the northern Nebraska
panhandle and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability of widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- December 4, 12:36 PM MST to 5:52 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site at Halleck Ridge reported this peak wind gust. Elk Mountain and County Road 402 WYDOT sites also reported wind gusts in excess of 58 mph during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Arizona, December 4 to 12, 202212 events
- Winter Storm in Montana, December 4 to 7, 20226 events
- Winter Weather in Montana, December 4 to 5, 20225 events
- Winter Weather in Colorado, December 4 to 6, 20224 events
- Heavy Snow in Oregon, December 4 to 5, 20223 events
- Heavy Snow in Montana, December 4 to 6, 20223 events
- Heavy Snow in Washington, December 4 to 5, 20223 events
- Heavy Snow in Utah, December 4 to 5, 20222 events
- Heavy Snow in Oregon, December 4, 20221 event
- Heavy Snow in Washington, December 4, 20221 event
- Flood in Arizona, December 4 to 5, 2022$10,000 · 1 event
- Winter Storm in Alaska, December 4 to 5, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061362.